Texas, 2013

Damaging Wind in Texas, June 8, 2013

June 8, 2013 · NWS OUN · 1 event in 1 county or zone

An extensive squall line initially stretched from southern Nebraska to the Texas Panhandle during the late afternoon, and moved southward over the course of the evening and early morning hours. A portion of the line eventually reached western north Texas by late evening, resulting in a severe wind report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An extensive squall line initially stretched from southern Nebraska to the Texas Panhandle during the late afternoon, and moved southward over the course of the evening and early morning hours. A portion of the line eventually reached western north Texas by late evening, resulting in a severe wind report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 8, 8:55 PM CST, 2 hours earlier.

Area forecast discussion, Jun 8, 8:55 PM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
955 PM CDT SAT JUN 8 2013

.UPDATE...
ADJUSTED RAIN CHANCES FOR THE REST OF TONIGHT...TO LOWER THEM
OVER NORTHERN OKLAHOMA...AND INCREASE THEM OVER SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS.

&&

.DISCUSSION...
SEVERE THUNDERSTORM POTENTIAL CONTINUES TO DECREASE.

ONE OR TWO SEVERE STORMS WITH WIND GUSTS UP TO 60 MPH AS THE
MAIN HAZARD REMAIN POSSIBLE OVER WESTERN AND SOUTHWESTERN
OKLAHOMA INTO WESTERN NORTH TEXAS THROUGH ABOUT 2 AM CDT OR SO
WHERE BEST INSTABILITY...STRONGEST WIND SHEAR...AND LARGEST
SURFACE DEWPOINT DEPRESSIONS EXISTS. CONFIDENCE OF SEVERE REMAINS
LOW...ESPECIALLY AS THE SURFACE DECOUPLES SINCE NOT SURE IF
STRONGEST WINDS CAN MAKE IT DOWN TO THE GROUND. HAIL POTENTIAL
IS LOW. NO TORNADOES ARE EXPECTED.

FOR THE I-35 CORRIDOR INCLUDING THE OKLAHOMA CITY...PONCA CITY...
ARDMORE...AND DURANT AREAS...SEVERE STORMS ARE NOT EXPECTED FOR
THE REST OF TONIGHT DUE TO THE LACK OF SIGNIFICANT INSTABILITY
AND STRONG WIND SHEAR. A FEW STORMS MAY HAVE BRIEF HEAVY
DOWNPOURS AND CLOUD TO GROUND LIGHTNING STRIKES....BUT MAY
CONTINUE TO WEAKEN...THOUGH A FEW NEW STORMS HAVE DEVELOPED
NEAR GUTHRIE IN THE PAST HOUR.

PRODUCTS HAVE BEEN UPDATED.

MBS

&&

.PREV DISCUSSION... /ISSUED 646 PM CDT SAT JUN 8 2013/

DISCUSSION...
AVIATION DISCUSSION FOR 00Z TAFS IS BELOW.

AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED.

LINE OF TSRA WILL MOVE SOUTHEAST AND AFFECT ALL SITES
FOR THE NEXT SEVERAL HOURS. KOKC AND KSPS WILL BE
AFFECTED MAINLY 05-07Z AND KLAW 04-06Z. BRIEF GUSTY
WINDS AND MVFR/IFR CONDITIONS CAN BE EXPECTED WITH
THIS LINE OF TSRA.

ALL TSRA SHOULD BE SOUTH OF KSPS-KOUN BY 10Z.

THERE IS A LOW CHANCE FOR MVFR/IFR CONDITIONS AT NEARLY
ANY SITE 08-17Z. DID NOT MENTION DUE TO LOW CONFIDENCE.

MBS

PREV DISCUSSION... /ISSUED 251 PM CDT SAT JUN 8 2013/

DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS STILL ANTICIPATED NEAR A WEAK
FRONT THAT WILL MOVE INTO FAR NORTHWEST OKLAHOMA EARLY THIS
EVENING. STORMS PROGD TO GROW UPSCALE IN THE FORM OF LINEAR MCS
AND PROGRESS SOUTHEAST OVER MUCH OF OKLAHOMA INTO NORTHERN TEXAS
TONIGHT. ALTHOUGH DECREASED INSOLATION HAS BEEN SEE SO FAR TODAY
WITH PASSAGE OF MCV...NEAR FULL SUN THE REST OF THE AFTERNOON
SHOULD YIELD RESPECTABLE LOW LEVEL LAPSE RATES AND TEMP-DEWPOINT
DEPRESSIONS TO YIELD AT LEAST SOME SEVERE WIND THREAT OVER
NORTHWEST/WESTERN OKLAHOMA. ALTHOUGH STORMS AND ASSOCIATED GUSTY
WIND/HEAVY RAINFALL EXPECTED TO PUSH THROUGH CENTRAL PORTIONS OF
STATE TOWARD AND AFTER MIDNIGHT...NO ORGANIZED SEVERE WEATHER IS
CURRENTLY EXPECTED PRIMARILY DUE TO STABILIZATION OF LOWER LEVELS
BEFORE STORMS ARRIVE. WILL KEEP POPS GOING SUNDAY MORNING MAINLY
SOUTHEAST OF I-44 WITH POSSIBILITY OF LINGERING SHOWERS AND WEAK
EMBEDDED STORMS.

MID-UPPER LEVEL RIDGE EXPECTED TO DOMINATE WEATHER FOR NEXT WEEK
AND POPS WILL REMAIN VERY LOW. VERY WARM AND MUGGY CONDITIONS
EXPECTED OVER EASTERN HALF OF OKLAHOMA...WITH HOT AND DRIER
WEATHER ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  84  68  91 /  70  20  10  10
HOBART OK         64  93  69  97 / 100  10  10  10
WICHITA FALLS TX  67  92  71  97 /  70  30  10  10
GAGE OK           59  88  65  97 /  10  10  10  10
PONCA CITY OK     63  85  65  92 /  70  10  10  10
DURANT OK         67  88  72  93 /  40  60  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

17/17
Hazardous weather outlook, Jun 8, 9:06 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1006 PM CDT SAT JUN 8 2013

OKZ004>048-050>052-TXZ083>090-091200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1006 PM CDT SAT JUN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 2 AM TONIGHT ACROSS
PARTS OF WESTERN OKLAHOMA AND SOUTHWESTERN OKLAHOMA...AS WELL AS WESTERN
NORTH TEXAS...MAINLY SOUTHWEST OF A CHEYENNE TO WATONGA TO CHICKASHA
TO WAURIKA LINE.

THE MAIN HAZARD WITH ANY SEVERE STORM IS DAMAGING WIND GUSTS AROUND
60 MPH.

THUNDERSTORMS ARE POSSIBLE FOR THE REST OF TONIGHT OVER MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS.

DISCUSSION...
A BAND OF SHOWERS AND THUNDERSTORMS WILL GENERALLY CONTINUE TO
DECREASE IN INTENSITY AS IT MOVES SOUTH ACROSS OKLAHOMA INTO
WESTERN NORTH TEXAS THROUGHOUT THE NIGHT TONIGHT.

A FEW STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS UP TO 60 MPH
ACROSS WESTERN AND SOUTHWESTERN OKLAHOMA...AS WELL AS WESTERN
NORTH TEXAS THROUGH 2 AM WHERE BEST INSTABILITY AND STRONGEST
SHEAR ARE LOCATED.

ACROSS THE I-35 CORRIDOR INCLUDING THE OKLAHOMA CITY METRO...PONCA
CITY...ARDMORE...AND DURANT AREAS...WEAKER INSTABILITY AND SHEAR
SHOULD NOT ALLOW FOR SEVERE THUNDERSTORM DEVELOPMENT FOR THE
REST OF TONIGHT.

LOCALLY HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING STRIKES
ARE POSSIBLE WITH ANY THUNDERSTORM FOR THE REMAINDER OF TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
AFTER SEVERAL DAYS OF HEAVY RAIN LAST WEEK...THE GROUND IN MANY AREAS
ACROSS CENTRAL AND SOUTHERN OKLAHOMA ARE SATURATED. HEAVY RAINFALL
OVERNIGHT MAY LEAD TO A LOCALIZED FLOOD THREAT. MONITOR THE WEATHER
CLOSELY IN CASE FLOODING DEVELOPS IN YOUR AREA...AND REMEMBER...BE
SMART...TURN AROUND DONT DROWN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO LINGER INTO SUNDAY MORNING OVER CENTRAL
AND SOUTHERN OKLAHOMA...AND PERHAPS WESTERN NORTH TEXAS. HOWEVER...
WITH LITTLE INSTABILITY DURING THE MORNING HOURS...EXPECT STORMS TO
REMAIN NON SEVERE. THOUGH GUSTY WINDS TO 50 MPH MAY ACCOMPANY THE
STRONGER STORMS. OTHER ISOLATED STORMS MAY DEVELOP SUNDAY AFTERNOON IN
THE VICINITY OF A WEAK FRONTAL BOUNDARY ACROSS SOUTHERN OKLAHOMA. THIS
WILL ALSO SERVE AS A FOCUS FOR ISOLATED SHOWERS AND STORMS FROM LATE
SUNDAY NIGHT INTO MONDAY. WHILE A FEW STRONG STORMS WILL BE POSSIBLE...
THE THREAT OF SEVERE WEATHER WILL BE LOW.

OTHER HAZARDOUS WEATHER...
AS MID LEVEL RIDGING BUILDS INTO THE SOUTHERN PLAINS...A PERIOD OF HOT
AND HUMID WEATHER APPEARS LIKELY FROM MID WEEK THROUGH NEXT WEEKEND.
TAKE CARE OF ANY OUTDOOR WORK NOW WHILE THE WEATHER IS RELATIVELY MILD.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SUNDAY.

AUSTIN/KURTZ/MBS

In the hours before

Special weather statement, Jun 8, 9:19 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1019 PM CDT SAT JUN 8 2013

OKZ021-033-034-090415-
HARMON OK-GREER OK-BECKHAM OK-
1019 PM CDT SAT JUN 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...WESTERN GREER AND
SOUTHWESTERN BECKHAM COUNTIES UNTIL 1115 PM CDT...

AT 1015 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
ERICK...MOVING SOUTH SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3529 10000 3533 9977 3479 9968 3464 9967
      3464 10000
TIME...MOT...LOC 0315Z 340DEG 28KT 3521 10011
Local storm report, Jun 8, 9:47 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1047 PM CDT SAT JUN 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     TSTM WND GST     4 SE HOBART             34.99N 99.04W
06/08/2013  M59 MPH          KIOWA              OK   ASOS

&&

FM
Local storm report, Jun 8, 9:54 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1054 PM CDT SAT JUN 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     TSTM WND GST     4 SE HOBART             34.99N 99.04W
06/08/2013  M62 MPH          KIOWA              OK   ASOS

&&

FM
Local storm report, Jun 8, 9:58 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1058 PM CDT SAT JUN 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     5 SE MANGUM             34.83N 99.44W
06/08/2013  M59 MPH          GREER              OK   MESONET

&&

FM
Special weather statement, Jun 8, 10:19 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1119 PM CDT SAT JUN 8 2013

OKZ023-027-035-038>040-044-090515-
COTTON OK-KIOWA OK-CADDO OK-GRADY OK-GARVIN OK-STEPHENS OK-
COMANCHE OK-
1119 PM CDT SAT JUN 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COTTON...NORTHEASTERN
KIOWA...CENTRAL CADDO...GRADY...NORTHWESTERN GARVIN...NORTHERN
STEPHENS AND COMANCHE COUNTIES UNTIL 1215 AM CDT...

AT 1112 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 2 MILES NORTH OF CHICKASHA TO 4 MILES WEST OF BOONE...MOVING
SOUTHEAST AT 35 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3511 9867 3512 9863 3510 9862 3513 9862
      3534 9801 3485 9766 3459 9765 3441 9858
TIME...MOT...LOC 0412Z 331DEG 31KT 3514 9800 3488 9854
Local storm report, Jun 8, 10:24 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1124 PM CDT SAT JUN 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     BLAIR                   34.78N 99.33W
06/08/2013  M67 MPH          JACKSON            OK   EMERGENCY MNGR

&&

FM

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
June 8, 10:55 PM CST
Where
Hardeman County, 2.94 mi WSW of Goodlett
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.330, -99.930

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458372.